Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Kansas City, MO

April 5, 1999Daviess County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 1999, 2:30 PM CDT for Daviess County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 1999, 2:30 PM CDT (19:30 UTC)
Expired
Apr 5, 1999, 3:00 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Daviess County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
780 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMCI 051931 RRA
SVRMCI
MOC061-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
230 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN MISSOURI

* UNTIL 300 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GALLATIN...OR ABOUT 6
  MILES WEST OF HAMILTON...MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES WEST OF GALLATIN AT 235 PM CDT
  6 MILES EAST OF PATTONSBURG AT 240 PM CDT
   COFFEY AT 250 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING 
FOR MISSOURI.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70  
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS. 
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3980 9421 3979 9379 4013 9379 4013 9421

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:30 AM CDT, 11 hours earlier.

Area forecast discussion, Apr 5, 3:30 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT MON APR 5 1999

ACTIVE DAY IN STORE. SEVERE WEATHER LIKELY AS STRONG SYSTEM MOVES THROUGH. MODELS HAVE COME CLOSER TOGETHER AND LOW CNTR SHLD PASS JUST WEST OF CWA WITH CLDFNT CROSSING CWA BY EVE. FCST TRACK OF LOW LOOKS GOOD BASED ON PRES FALLS. AHD OF CLD FNT SVR STORMS ARE LIKELY. CONDITIONS ARE SETTING UP FOR POSSIBILITY OF TORNADO ACTIVITY IN CWA...MNLY SERN PART. FFA NOT ISSUED...BUT LOCALIZED HVY PRECIP AND FF NOT OUT OF THE QUESTION. ABNDNT MSTR MOVG IN WITH DEWPTS NR 60 TDA.

MAIN SQL LN CNTRL KS/OK WILL CONT EAST AND SHLD BE TO KS/MO BRDR THIS MRNG. LOW LVL JET OF 50 KTS WITH DECENT VERTICAL SHEAR. WITH STRNG LOW LVL JET DMG WNDS LKLY WITH SOME STORMS. PRECIP MAY LINGER INTO EVE HRS SO WENT WITH CHC FOR THIS EVE. MOS TEMPS LOOK PRETTY GOOD.  WILL EDGE THEM UP A BIT TODAY.

.EAX...
MO...NONE.
KS...NONE.

MAXIMUK

In the hours before

Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 7 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT MON APR 5 1999

TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS
BEEN CANCELED.

THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE
WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 7 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT MON APR 5 1999

TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS
BEEN CANCELED.

THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE
WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 1:00 PM CDT, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON APR 5 1999

...A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND CENTRAL MISSOURI...

FORECAST: THUNDERSTORMS WILL CONTINUE DEVELOP ACROSS WESTERN
MISSOURI EARLY THIS AFTERNOON WITH THE ENTIRE AREA SHIFTING TO THE
EAST AS THE AFTERNOON PROGRESSES.  THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE SEVERE WEATHER...MAINLY IN AREAS NORTH AND EAST
OF A LINE FROM ST. JOSEPH TO RICHMOND AND CLINTON MISSOURI. THESE
STORMS MAY PRODUCE DAMAGING WINDS...WITH ISOLATED TORNADOES
POSSIBLE. THE THUNDERSTORMS SHOULD BE ENDING IN WESTERN MISSOURI BY
LATE AFTERNOON...AND IN CENTRAL MISSOURI BY THIS EVENING.  SPOTTER
ACTIVATION MAY BE NECESSARY.

HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS...AND WITH THEIR
NORTH NORTHEAST MOVEMENT...SOME AREAS MAY SEE A TRAINING AFFECT
WHERE SEVERAL STORMS MOVE OVER THE SAME AREA. THIS MAY CAUSE SOME
WATER PROBLEMS.

DISCUSSION: LOW PRESSURE OVER NORTH CENTRAL KANSAS WILL BE LIFTING
NORTHEAST INTO SOUTHEAST NEBRASKA THIS EVENING. A WARM FRONT
LOCATED OVER NORTHERN MISSOURI WILL PROVIDE ONE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON...WHILE STRONG SOUTHERLY WINDS ACROSS
WESTERN AND CENTRAL MISSOURI...TO THE SOUTH OF THE FRONT...WILL ALSO
SUPPORT THUNDERSTORM DEVELOPMENT.  DRIER AIR SHOULD BE PUSHING IN
FROM THE WEST THIS AFTERNOON...WHICH WILL BRING AN END TO THE
THUNDERSTORMS IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI BY
LATE AFTERNOON.

PC
Local storm report, Apr 5, 2:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON APR 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 PM    2 S WINDSOR               MO    WIND DAMAGE
04/05/99   HENRY                           TREES DOWN, GARAGE DOOR
                                           BLOWN OFF AND HOG SHEDS
                                           TIPPED.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:49 PM CDTSevere Thunderstorm WarningEAXJohnson26 min
Apr 5, 2:04 PM CDTSevere Thunderstorm WarningEAXPettis26 min
Apr 5, 2:58 PM CDTTornado WarningEAXAtchison32 min
Apr 5, 3:56 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningEAXAdair, Macon39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.